• Gatti Pharmacy

Common OTC Cold Therapies to Get You Through Your Next Cold



For most of us, “catching a cold” is a part of life we must face at least once a year, if not more. Symptoms can leave us feeling down if left untreated, but a seemingly uncountable number of medication options makes it difficult to choose the right one. In this blog post, we will unravel the symptoms of a common cold and how to treat them.


Treating the Symptoms


Congestion - sometimes referred to as a “stuffy nose,” congestion is the pressure you may feel in your nose or sinuses caused by inflammation. Medications to help fight congestion include the following:


Phenylephrine (Sudafed PE, Suphedrin PE)

  • Take 10 mg every 4 hours, do not exceed 60 mg per day

  • Do not take more than 7 days in a row

Pseudoephedrine (Sudafed, Suphedrine, Silfedrine)


  • Talk to your pharmacist before taking pseudoephedrine!

  • Patients over 65 are more sensitive to side effects such as hypertension

Oxymetazoline nasal spray (Afrin, Dristan, Vicks Sinex)


  • 2 sprays in each nostril once or twice a day

  • Do not use more than 3 days in a row

Types of Cough


Productive Cough - this is the body’s natural response to clear mucus from the lungs, which is referred to as a productive cough. The following products thin mucus in the lungs and help you to clear mucus causing that nagging cough:


Mucinex, Tussin, Mucus Relief Chest (guaifenesin)

  • 200-400 mg every 4 hours as needed

  • Max daily dose: 2,400 mg in 24 hours

Dry Cough - While clearing any mucus from the lungs is an important part of clearing cold symptoms, there may be times when you wish to prevent coughing completely, such as right before bedtime. There also may be times when you experience a dry, hacking cough. In moments like these, cough suppressants are may come in handy:


Delsym, Mucinex DM, Robitussin DM (dextromethorphan)

  • If the name dontain DM, it contains a cough suppressant

  • Many variations, check the product for proper dosing

  • Only use when needed, such as nighttime. Clearing mucus by coughing is helpful for getting rid of those cold symptoms!

Sneezing and Runny Nose - a medication class called antihistamines may help with a runny nose. Be sure to talk with your pharmacist before taking any products containing antihistamines, there are several side effects that limit who can safely take them. They are not recommended for anyone over the age of 65 due to their sedative effects! The following is recommended for treating a runny nose:


Diphenhydramine, brompheniramine, chlorpheniramine, and doxylamine

  • These agents are usually included in Nighttime formulations and excluded from Daytime formulations because they can make you drowsy.

  • Be sure to ask your pharmacist about how to take this medication

Aches, pains, and headaches - if you experience aches or pains, contact your doctor right away. These symptoms are rarely seen in a common cold and may be a result of something more severe. Headaches, while uncommon, may occur when you get a cold. In addition to drinking plenty of fluids, NSAIDs (such as ibuprofen and naproxen) or Tylenol may be used to control the pain. Not everyone can take NSAIDs; ask your pharmacist which medication is best for you. Many multi-symptom cold medications contain Tylenol (also called acetaminophen), so avoid taking too much Tylenol. The FDA recommends to not exceed 3,000 mg per day of acetaminophen.



1 comment

© 2020 by Gatti Pharmacy  |  Privacy Policy